safety medical

Prednisone

What is Prednisone?

Prednisone is a form of synthetic steroid known as a corticosteroid. It is generally prescribed as an anti-inflammatory agent, most often for disorders and conditions in which the immune system plays an essential function. For patients whose adrenal glands lack the ability to create the required levels of cortisole or hydrocortisone, this medicine acts as a substitute to enhance the immune system for normal bodily functions. Common conditions where Prednisone is prescribed include several forms of arthritis, multiple sclerosis, lupus, severe allergic reactions, ulcerative colitis, skin irritations and inflammations, gastrointestinal ailments and types of various breathing disorders. It may also be prescribed for some forms of cancer and for Crohn's Disease.

How is this Medicine Ingested?

Prednisone is ingested orally, either in tablet form, liquid, or a concentrated solution. The individual dosages may vary from 2.5 to 50 mg per tablet and from 1 to 4 times daily. Physicians will typically recommend that the medication be taken with food, as one of its potential side effects is irritation to the gastrointestinal tract. If not monitored, this could lead to a potential increased risks of gastrointestinal bleeding or even stomach ulcers. If the liquid form of Prednisone is prescribed, it is not uncommon to mix the medicine with juice, applesauce or other soft foods.

How Long and How Often Will Prednisone be Prescribed?

The medical professional prescribing Prednisone will usually suggest a rigorous daily time schedule to ensure that the drug is administered to the body at specific times throughout the day. This schedule will be dependent upon the body's reaction to the treatment program and the patient's individual medical case. Strict adherence to the schedule is always of high importance. The patient should not skip doses, add doses, or increase individual doses without the authorization of the prescribing doctor.

Once the treatment program has run its course, the patient is usually taken off the medication slowly so as not to shock the patient's system. Therefore, it is recommended to continue the treatment program unless instructed by one's doctor, even if the patient is feeling well. If Prednisone is prescribed for long-term conditions; this drug will help to control but not cure the existing affliction. By halting the ingestion of the drug suddenly, the body may incur an extreme reaction leading to its inability to produce the required levels of the body's natural steroids to function appropriately. Look for symptoms of sudden fatigue, weakness, nausea, stomach pain, slower movement, skin rashes and discolorations, mouth sores, sudden fluctuations in weight, or cravings for salty foods.

What if I Accidentally Miss a Dose?

When the patient first begins on a treatment program with Prednisone, the general practitioner will usually warn of missing scheduled doses and will provide instructions on what to do should this occur. There may be a small window of time in which the medication can be digested without affecting treatment, so it is always vital to ask your doctor prior to starting the medication treatment program. Write down his or her instructions and keep them in a safe place. When in doubt, call your local pharmacist if a dosage is unintentionally forgotten and your physician cannot be contacted for consultation.

The medical doctor may alter the dosage from time to time throughout the course of your treatment program, focusing on adjusting the amount to the lowest dosage that works best for the patient's unique conditions. It is important to communicate any and all side effects and changes in the patient's condition to the prescribing physician to ensure that the most effective use of Prednisone is administered. Dosages may be lowered during times of severe stress, anxiety, surgical procedures, infections, attacks of asthma, or other unforeseen illnesses.

What are some of the Side Effects?

There are usually possible side effects for any prescribed medication, some more severe than others. For Prednisone, the possible side effects comprise an extensive list, but the patient should not assume that any or all of these symptoms may occur. It is important to self monitor your condition and communicate immediately with the prescribing doctor should any of these afflictions arise. The patient's dosage may require modifications or adjustments.

The more serious side effects should be communicated to the physician immediately:

  • Blurred Vision
  • Eye Pain or Redness
  • Excessive Tearing
  • Fever
  • Chills
  • Sore Throat, Coughing, or other Signs of Infection
  • Seizures
  • Heartbeat Irregularities
  • Feelings of Depression
  • Mental Confusion
  • Twitching or Soreness in the Muscles
  • Trembling or Shaking Hands
  • Numbness or Burning Sensations in the Extremities
  • Shortness of Breath
  • Nausea and Upset Stomach
  • Rash, Hives or Other Skin Irritations

Other possible Side Effects might include:

  • Headaches
  • Acne
  • Dizzy Spells
  • Sleep Difficulties
  • Mood Swings
  • Bulging of the Eyes
  • Weight Fluctuations
  • Decrease in Libido
  • Increase in Hair Growth
  • Excessive Sweating
  • Menstruation Irregularities
  • Weakness
  • Heartburn and Indigestion
Prednisone may cause any number of possible side effects. Always contact your physician immediately should any unusual symptoms occur.

4 / 52 votes (click to rate this article)

Comments

My 13 yr.old Maine Coon cat suddenly developed an allergy to clay cat litter,which caused acute asthma. And,the vet put him on Prednisone twice a day,which was tapered down to 1/2 a pill every other day over a few weeks time. But,my cat's been refusing to eat,drink,pee,or,poop,since I think the Prednisone was causing an upset stomach,and constipation. And,before I finally called the vet, the cat was starting to throw up every night! And,he threw up what looked like blood,since it was a dark brown color,which wasn't the color of his food. I've had to keep force feeding him,since his stomach's been upset,and he won't eat. So,I just stopped the Prednisone 2 weeks early,2 days ago. But,now he's so weak,he's been staggering,falling down,and just staying in one spot, all day long! He just sits there staring,instead of sleeping now! He's been depressed,irritable,and miserable,since the Prednisone was started! And,he also threw up blood clots after I just force fed him again,tonight,too! He can't keep anything down.And,he's quit drinking water,too! He only pees once a day,if that! And,after quitting the Prednisone,he finally had one good bowel movement for the first time since he was put on the steroids,for the past 3 weeks! My question is,should he have been on the Prednisone for a month,and a half for an asthma attack,once it was brought under control after the first week of treatment? (Even though I cut it back 2 weeks earlier than what the vet wanted to keep giving to him.) And,does it sound like I need to have him put to sleep? Or,will all of this pass soon? My vet's telling me to bring him back to her, again. But,I don't have anymore money,since I'm still paying for his night in the hospital when he had his asthma attack. And,I had to have help paying for that time,too! I hate to give up on him,since I've had him since he was only 6 weeks old! And,he's been a really good cat,and buddy,too!! But,he's lost alot of weight,and he looks terrible now! He's suffering too much! My vet's probably mad at me for not bringing him back in to see her! But,I'm on disability,with a very low income. I'd do anything I could possibly do to save him,..if I could! I'm losing sleep worrying about him,too! Got any suggestions?

Leave a Reply

Submit comment